Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Taking amoxicilin for strep throat. Noticed brown colored urine. Side effect of medicine?

Jun 2015
User rating for this question
Answered by

General & Family Physician
Practicing since : 2011
Answered : 3337 Questions
Hi, I'm 24 year old female with strep throat and on amoxicilin for a little over 40 hours, I've noticed around the same time that my urine color changed to slightly brownish - it's clear, not cloudy, there is no particular scent to it and I feel no pain at all in my kidneys (I've suffered through a lot of UTIs). I usually drink upwards of 2 liters of plain water every day but since getting sick I probably haven't had more than 2 glasses altogether in a day since I all seem to be doing is sleeping. I'm not particularly worried however I do wonder if it's a side effect of amox? I've been on it before while having a dental procedure (same dosage) and nothing like that happened. Thank you for your advise in advance!
Posted Mon, 25 Mar 2013 in Medicines and Side Effects
Answered by Dr. Polash Sannigrahi 44 minutes later

Thanks for your query.

Brownish or dark coloration of urine can be due to:
1. Any pathology in the kidney or urinary tract- this can be ruled out, as you do not have any related symptoms.
2. Dehydration- seems to be the most probable cause, as you have reduced your fluid intake.
Any infection/inflammatory condition causes loss of water & essential electrolytes from the body, which needs to be supplemented by adequate hydration & proper nutrition.
3. Side effects of certain drugs- Amoxicillin can cause darkening of urine, but it is mild & can be taken care of by maintaining adequate hydration.

So, please continue the medication as advised & also take care of your nutrition & hydration status.

However, if you do not get relief even after 3-4 days, it will be better to consult your treating physician & discuss about changing the medication.

Wishing you a Good Health.

Let me know if I need to clarify further.

Thanks & take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor